Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


long term calf pain
Aug 19, 2006

My partner, a 36 year old latino, was diagnosed almost nine years ago, and has been on various meds almost the whole time. For the past 5-6 years he's been experiencing leg pain that has steadily increased in intensity. Its been primarily in the calves of both legs, but also the front shin and thigh areas of both legs. His medical docs have tried all sorts of pain killers and blockers, and have generally ruled out PN since he's not experiencing numbness. He describes it variously, as tingly/electric/aching, and as if ants are crawling inside his muscles. He likes me to press down as hard as I can with my thumbs when massaging his calves and shins, in particular. (The same amount of pressure on my legs is painful!)

He's generally had quite good number over the years, staying undetecable most of the time, with CD4s in the 350 - 600 range. From roughly 1997-2000 he was on Crixivan/Epivir/Zerit; 2001-2003, it was Videx EC/Epivir/Viramune; 2003-2004 he took a year off of meds, and then started and has been on Trizivir for the past 2 years. As of August 1st of this year, his doctor okayed a supervised break in HAART meds. He continues on metformin for now, which he takes for slightly elevated sugar levels. His most recent VL count was 152 and CD4s were 615, prior to the break.

He's recieved regular acupuncture treatments for the last couple of years, which seems to temporarily ease the pain, but never really stops it. Massage also is a temporary but short lasting diversion. We're hoping the med holiday will bring some relief, before he's got to start a different routine. In the mean time, we're concentrating on good diet, exercise, and eliminating stress, as well as trying other alternative therapies like hot peat baths, cupping, acupuncture, massage, etc.

Okay, finally my questions! First of all, any ideas about the causes of this leg pain, or solutions? Most other articles I've read here online address recent onset of pain, or describe pain in joints or knees, but then veer off into something that doesn't describe his symptoms at all... which brings me to my second question/observation. Have you run across this type of leg pain before? I can't believe this is unique to my partner, yet after seeing four different doctors, they all seem baffled and resigned to the unexplainable; "it could be the meds or it might be the virus"... More than once, his provider has come across as slightly annoyed that pain medication doesn't make him quit complaining... "but look at those great numbers!" This long term, nonstop condition is wearing him down phyically, mentally, and emotionally. He often feels tired, totally exhausted, and depressed (ranging from feeling helpless and useless, to mood swings that include crying, aggitation, and anger). Sometimes I think it would be a relief for him to know that others have experienced and reported his same symptoms, or that others have found ways to escape from the pain day after day.

Thanks for listening, and possibly being able to help.

Response from Dr. Henry

Has he had a muscle biopsy or an evaluation by a rheumatologist (besides a neurologist). Some form of myopathy or compartmental syndrome might cause symptoms like you describe. Any findings on MRI/CT scan of the legs. Has he been evaluated by a pain specialist or alternative medicine practitioner? KH



Previous
neuropathy question/
Next
HIV meds causing CAD

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement